Colorado, 2005

Flash Flood in Colorado, June 20, 2005

June 20, 2005 · NWS PUB · 1 event in 1 county or zone

A slow moving thunderstorm produced flash flooding on some forest roads in the Hayman Burn scar. Damage estimates were unknown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A slow moving thunderstorm produced flash flooding on some forest roads in the Hayman Burn scar. Damage estimates were unknown. Damage consisted of washed out stretches of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 1:48 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 20, 1:48 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT MON JUN 20 2005

.SHORT TERM...
(TONIGHT AND TUESDAY)

WELL DEFINED PLUME OF MOISTURE CONTINUES TO MOVE AROUND WEST SIDE OF
UPPER RIDGE AND ACROSS COLORADO. THUNDERSTORMS EXPECTED TO DEVELOP
OVER HIGHER TERRAIN INITIALLY THEN SPREAD TO ADJACENT LOWER
ELEVATIONS THROUGH THE EVENING. PRECIPITABLE WATER VALUES EXPECTED
TO APPROACH ON INCH THIS EVENING AND WITH SLOW MOVEMENT OF STORMS
SOME CONCERN FOR HEAVY RAINERS...ESPECIALLY IF THE STORMS SET UP
OVER OLD BURN SCARS. PLENTY OF CAPE TO WORK WITH ALONG I-25 CORRIDOR
THIS EVENING SO ISOLATED HAILERS POSSIBLE AS WELL.

TONIGHT...WITH MOIST PLUME OVERHEAD EXPECT PRECIP TO CONTINUE
THROUGH MIDNIGHT. RAISED POPS TO SCATTERED FOR MOUNTAINS AND NEARBY
PLAINS INCLUDING EL PASO COUNTY. CLOUDS AND PRECIP SHOULD HOLD
TEMPS UP MOST OF THE NIGHT WITH ONLY A BRIEF DIP WITH CLEARING
AROUND SUNRISE.

TUESDAY...MORE OF THE SAME AS THE UPPER AIR PATTERN CHANGES VERY
LITTLE. MOIST PLUME CONTINUES TO PUMP ACROSS THE STATE AND ISOLATED
TO SCATTERED THUNDERSTORMS WILL DEVELOP CLOSE TO THE SAME AREAS AS
TODAY. RAISE POPS TO SCATTERED FOR THE LATE AFTERNOON TIME FRAME.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN FORECAST CONCERNS INCLUDE THE POSSIBILITY FOR SLOW MOVING
THUNDERSTORMS THROUGH THE WEEK ALONG WITH TEMPERATURES.

TUE NIGHT-THU...CENTER OF UPPER HIGH ACROSS THE STATE PROGGED TO
SLOWLY DRIFT SOUTH AND EAST THROUGH THURSDAY. WITH AMPLE MID AND
UPPER LEVEL MOISTURE PROGGED TO INFILTRATE THE ATMOSPHERE UNDER THE
RIDGE...HAVE INCREASED POPS ACROSS THE HIGHER TERRAIN THROUGH THE
I-25 CORRIDOR...WITH BEST COVERAGE ACROSS THE SW AND CENTRAL MTS.
STEERING FLOW ALOFT UNDER THE RIDGE REMAINS WEAK SOUTHWEST...ALLOWING
FOR ANY STORMS WHICH DO INITIATE ACROSS THE HIGHER TERRAIN TO MOVE
SLOWLY EAST...AND WILL NEED TO WATCH FOR THE POSSIBILITY OF LOCALLY
HEAVY RAINS. WITH NO MAJOR DISTURBANCES PROGGED ACROSS THE AREA TO
HELP INITIATE STORMS...LOOKS LIKE THE FAR SE PLAINS WILL REMAIN
CAPPED AND WILL KEPT THE CURRENT DRY FORECAST...WITH TEMPERATURES
REMAINING ABOVE SEASONAL NORMS.

FRI-SAT...WITH RIDGE AXIS SOUTHEAST OF THE REGION AND CONTINUED
MOISTURE EMBEDDED IN MODERATE SW FLOW ALOFT...HAVE KEPT ISOLATED TO
SCATTERED AFTERNOON AND EVENING POPS ACROSS THE MTS AND I-25
CORRIDOR. MODELS CONTINUE TO ADVERTISE OCCASIONAL SHORT WAVES MOVING
ACROSS THE NORTHERN GREAT BASIN AND NORTHERN HIGH PLAINS...ALLOWING
FOR BOUNDARIES TO MOVE ACROSS THE FAR EASTERN PLAINS...AND HAVE
INCREASED POPS A TAD ACROSS THE PLAINS. TEMPERATURES ALOFT COOL
SLIGHTLY...AND WITH MORE MOISTURE IN THE AIR...HAVE COOLED HIGHS
FRI AND SAT...THOUGH WITH H7 TEMPERATURES BETWEEN 10C AND 16C WILL
STILL SEE TEMPERATURES AT OR SLIGHTLY ABOVE SEASONAL AVERAGES.

SUN-MON...SOMEWHAT DRIER SW FLOW ALOFT CONTINUES AS EASTERN PAC
SYSTEM BEGINS TO ONSHORE ACROSS THE PAC NW COAST AND INTO THE
NORTHERN GREAT BASIN. WITH ENOUGH MOISTURE EMBEDDED IN THE FLOW...
HAVE KEPT ISOLATED AFTERNOON AND EVENING POPS ACROSS THE HIGHER
TERRAIN...WITH TEMPERATURES REMAINING AT OR ABOVE SEASONAL
AVERAGES. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 5:55 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT MON JUN 20 2005

COZ058>089-093>099-211400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTERSTATE
25 CORRIDOR FROM COLORADO SPRINGS SOUTH TO PUEBLO LATE THIS AFTERNOON
INTO TONIGHT.  AT THIS TIME...IT APPEARS THAT THE REGION MOST PRONE
TO EXPERIENCE SEVERE STORMS WILL BE ALONG THE PALMER DIVIDE IN
NORTHERN EL PASO COUNTY.  THE MAIN THREAT FROM THE STRONGEST OF THESE
THUNDERSTORMS WILL BE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER...WIND
GUSTS AROUND 60 MPH...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.  OVER THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEAST
COLORADO THIS AFTERNOON INTO TONIGHT...ONLY ISOLATED THUNDERSTORMS
ARE EXPECTED...AND WITH A DRY AIR MASS IN PLACE...MOST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING...BUT LITTLE OR NO RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY.

ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 11 PM MDT OVER MAINLY
EASTERN PORTIONS OF SOUTHEAST COLORADO.

The radar

The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Teller

When
June 20, 5:30 PM MST to 5:45 PM MST
Where
Teller County, 10 mi NW of Woodland Park
Reported by
PARK/FOREST SERVICE
Coordinates
39.100, -105.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455380.